On the index of conditional stability of stable invariant Lagrangian subspaces

A.C.M. Ran, L. Rodman

Research output: Contribution to JournalArticleAcademicpeer-review


Given a nondegenerate sesquilinear inner product on a finite dimensional complex vector space, or a nondegenerate symmetric or skewsymmetric inner product on finite dimensional real vector space, subspaces that are simultaneously Lagrangian and invariant for a selfadjoint or a skewadjoint matrix with respect to the inner product are considered. The rate of conditional stability of such subspaces is studied, under small perturbations of both the inner product and the matrix. The concept of conditional stability (in contrast with unconditional stability) presupposes that one considers only those perturbed matrix and inner product for which the existence of invariant Lagrangian subspaces can be guaranteed a priori. Open problems regarding the index (= exact rate) of conditional stability are stated. Several inaccurate statements in the authors' previous works concerning the index are made precise. Finally, an application is given to conditional stability of hermitian solutions of continuous type algebraic Riccati equations. © 2007 Society for Industrial and Applied Mathematics.
Original languageEnglish
Pages (from-to)1181-1190
JournalSIAM Journal on Matrix Analysis and Applications
Issue number4
Publication statusPublished - 2007

Bibliographical note



Dive into the research topics of 'On the index of conditional stability of stable invariant Lagrangian subspaces'. Together they form a unique fingerprint.

Cite this